The Annals of Mathematics is a mathematical journal published every two months by Princeton University and the Institute for Advanced Study.


The journal was established as The Analyst in 1874[1] and with Joel E. Hendricks as the founding editor-in-chief. It was "intended to afford a medium for the presentation and analysis of any and all questions of interest or importance in pure and applied Mathematics, embracing especially all new and interesting discoveries in theoretical and practical astronomy, mechanical philosophy, and engineering".[2] It was published in Des Moines, Iowa, and was the earliest American mathematics journal to be published continuously for more than a year or two.[3] This incarnation of the journal ceased publication after its tenth year, in 1883, giving as an explanation Hendricks' declining health,[4] but Hendricks made arrangements to have it taken over by new management,[5] and it was continued from March 1884 as the Annals of Mathematics.[6] The new incarnation of the journal was edited by Ormond Stone (University of Virginia). It moved to Harvard in 1899 before reaching its current home in Princeton in 1911.

An important period for the journal was 1928–1958 with Solomon Lefschetz as editor.[7] During this time, it became an increasingly well-known and respected journal. Its rise, in turn, stimulated American mathematics. Norman Steenrod characterized Lefschetz' impact as editor as follows: "The importance to American mathematicians of a first-class journal is that it sets high standards for them to aim at. In this somewhat indirect manner, Lefschetz profoundly affected the development of mathematics in the United States."[7]

Princeton University continued to publish the Annals on its own until 1933, when the Institute for Advanced Study took joint editorial control. Since 1998 it has been available in an electronic edition, alongside its regular print edition. The electronic edition was available without charge, as an open access journal, but since 2008 this is no longer the case. Issues from before 2003 were transferred to the non-free JSTOR archive, and articles are not freely available until 5 years after publication.


The current editors of the Annals of Mathematics are David Gabai, Charles Fefferman, Nicholas M. Katz, Sergiu Klainerman, Fernando Codá Marques, and Peter Sarnak (all from Princeton University, the latter also from the Institute for Advanced Study).[8]

Abstracting and indexing

The journal is abstracted and indexed in the Science Citation Index, Current Contents/Physical, Chemical & Earth Sciences,[9] and Scopus.[10] According to the Journal Citation Reports, the journal has a 2012 impact factor of 3.027, ranking it third out of 296 journals in the category "Mathematics".[11]


Diana F. Liang, Mathematical journals: an annotated guide. Scarecrow Press, 1992, ISBN 0-8108-2585-6; p. 15
Hendricks, Joel E. (1874). "Introductory remarks". The Analyst. 1 (1): 1–2. Bibcode:1876Ana.....1....1.. doi:10.1039/an8760100001.
Fiske, Thomas S. (1905). "Mathematical progress in America" (PDF). Bulletin of the American Mathematical Society. 11 (5): 238–246. doi:10.1090/S0002-9904-1905-01210-6. Reprinted in Bulletin (New Series) of the American Mathematical Society 37 (1), 3–8, 1999.
Hendricks, Joel E. (1883). "Announcement". The Analyst. 10 (5): 159–160. JSTOR 2635801.
Hendricks, Joel E. (1883). "Announcement". The Analyst. 10 (6): 166. JSTOR 2635728.
Raymond Garver (1932). "The Analyst, 1874-1883". Scripta Mathematica. 1 (1): 247–251.
J. J. O'Connor and E. F. Robertson. Solomon Lefschetz. MacTutor History of Mathematics archive. Accessed February 2, 2010
Editorial Board. Annals of Mathematics, Princeton University
"Master Journal List". Intellectual Property & Science. Thomson Reuters. Retrieved 2014-04-29.
"Scopus title list". Elsevier. Archived from the original (Microsoft Excel) on 2013-12-02. Retrieved 2014-04-29.

"Journals Ranked by Impact: Mathematics". 2012 Journal Citation Reports. Web of Science (Science ed.). Thomson Reuters. 2013.

External links

Official website Edit this at Wikidata

Undergraduate Texts in Mathematics

Graduate Texts in Mathematics

Graduate Studies in Mathematics

Mathematics Encyclopedia



Hellenica World - Scientific Library

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License